This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Drug-induced cataract

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Patients maintained on systemic corticosteroids for many years in treatment of asthma, rheumatoid arthritis, prophylaxis of a renal graft rejection etc, may develop cataract. A dose of 15 mg prednisolone a day is regarded as safe in an adult for two or three years.

The cataract is typically posterior subcapsular and starts in the axial part of the lens. Its affect on vision is therefore early. Stopping steroids may stop progression but this is rarely possible because of the nature of the treated systemic disorder.

Rarely, posterior subcapsular cataract has been described following long-term use of local steroids to suppress uveitis.

Some miotics, particularly anticholinesterases, used to treat glaucoma or accommodative esotropia, have been reported to produce anterior subcapsular opacities.


Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page